Get Help:

Coping with Sedative Withdrawal Symptoms

Many addiction specialists and health professionals note that the withdrawal symptoms associated with sedative abuse or addiction are not as difficult to cope with compared to withdrawal from other drugs such as alcohol, heroin or cocaine. However, there are serious risks and complications the addict may experience when ceasing their sedative use, and they should therefore be under the care and guidance of a physician or addiction treatment specialist who can monitor their withdrawal progress, ease symptoms, and most importantly, help prevent a relapse into sedative use.

The most common physical and psychological symptoms of sedative withdrawal include agitation and irritability and severely disturbed sleep patterns. But, if an individual stops taking a sedative suddenly, the body’s internal systems can change drastically, causing tremors, nightmares, a loss of appetite, rapid pulse and breathing, abnormal blood pressure, high fever, and, in extreme circumstances, hallucinations accompanied by dangerous seizures. These seizures should be reported to a physician immediately, as they can quickly lead to heart attacks and strokes. Additionally, someone withdrawing from sedative use can expect to experience recurring head and body aches, a sensitivity to noise, light and touches and a general feeling of blurriness in thinking accompanied by memory problems and poor concentration.

The dangerous psychological symptoms of sedative withdrawal can be profound, and it’s important that an individual ceasing their drug use consult with an addiction specialist who can help them cope with serious issues such as deep depression and suicidal thoughts. Such health care professionals can provide a host of useful tools and techniques—such as relaxation and meditative training—to help ease these symptoms.

The onset of withdrawal symptoms, severity of those symptoms and the length of time withdrawal takes varies depending on what type of sedative-hypnotic is being taken, how long the abuse or addiction has been going on and whether the individual has any other underlying health problems. With short-acting medications such as Nembutal, Seconal or Xanax withdrawal symptoms typically begin with 12 to 24 hours after the last dose was taken and reach their most severe with two to three days. With longer-lasting medications such as Valium or Librium symptoms of withdrawal can still be expected to begin within one to two days, but they won’t reach their most debilitating point until six to eight days after the last dose is taken.

The effects of withdrawal from sedative-hypnotic medications worsen the longer a person takes a drug, so it’s important that, if a situation of abuse or addiction is suspected, the individual seek treatment immediately to prevent potentially life-threatening conditions which can occur when they begin to taper their use or cease taking the drugs suddenly.